Monday, May 21, 2012

How to Safely Withdrawal from Prednisone

Many reasons cause people to want to stop taking a particular medication. But it can be extremely dangerous to simply stop taking certain medications like Prednisone. Since it acts similar to cortisol, an anti-inflammatory hormone produced by the adrenal glands, this drug eventually causes your body to stop producing the hormone. As a result, the drug becomes your body's only source for this particular hormone.
You need to give your body enough time to start producing cortisol again. Without this time, you may experience side effects associated with the sudden withdrawal of this corticosteroid. The discontinuation of this type of medication must be managed by your doctor.
Withdrawal Process
The safest way to stop using this drug is to gradually taper dosage until you reach zero. This is particularly important if you have been taking the drug for a long period of time. It is easier to stop using the drug if you have only been taking it for a few weeks.
Tapering Schedule
Your doctor will establish an appropriate dosage schedule for you to safely reduce your dosage amount. Depending on your current dose and how long you have been taking the drug, it can be anywhere between seven and fourteen days to withdrawal completely from corticosteroid use. The exact amount of time required depends on several factors including the condition being treated.
Withdrawal Symptoms
Several symptoms that indicate you are suffering from your withdrawal of this drug include joint or muscle point, headache, and fatigue. It is not uncommon for people to experience low blood pressure, fever, or nausea when discontinuing the use of a corticosteroid. Steroid withdrawal symptoms are serious - you should let your doctor know if you experience any of these conditions. The most dangerous outcome is adrenal crisis which occurs when you stop taking a corticosteroid before your body has had enough time to produce enough cortisol on its own.
Even tapering may not prevent you from experiencing certain Prednisone withdrawal symptoms. Since the symptoms described above can be associated with other conditions, it is important you maintain contact with your physician so he can advise you if you need to seek emergency treatment for any of the symptoms. If you are at risk for complications during your prednisone withdrawal process, it is a good idea to wear a medical alert bracelet letting emergency medical professional know about your situation.